Affiliations
Also part of the UPMC family:
Also part of the UPMC family:

Bariatric Surgery and Medication

What Effect Does Bariatric Surgery Have on My Medication?

Bariatric surgery may change the way your body absorbs both prescription and over-the-counter medications. Moreover, as your obesity-related health conditions improve, your medications may change.

You should discuss your medication regimen with your physician in the months prior to the surgery.

  • In the weeks after your procedure, your doctor may ask you to take your medications in different forms, such as crushed, liquid, chewable, sublingual, or injectable. This is because large capsules and tablets could become lodged in your body.
  • Certain medications are “enteric coated,” or covered in a polymer substance that may be difficult for the body to absorb after weight loss surgery.
  • Whether a drug is crushable is dependent on its formulation. Enteric-coated drugs are very difficult to crush, while quick-release medications can be crushed, for example.
  • Your medication dosages may change after your bariatric surgery. For example, you may need to modify your blood pressure medication as your blood pressure improves.
  • Some medications may be associated with the risk of weight gain. Your doctor can help you decide if that medication is still right for you or if alternatives are available.

Medication after sleeve and gastrectomy and gastric band surgery

Gastric sleeve surgery generally does not affect the way the body absorbs medication.

Medications after gastric bypass surgery

Gastric bypass surgery may alter the way your body absorbs medication. In some cases, patients may need increased dosages of a drug to receive the same affect. In addition, some non-steroidal, anti-inflammatory drugs (Aspirin and NSAIDs) can cause ulcers or stomach irritation in patients who have undergone gastric bypass.

Learn More at UPMC Health Beat

Learn about Birth Control and Weight Loss Surgery in this article from UPMC Health Beat.